Poppers, Eye Damage and Maculopathy

// January 26th, 2017 // Uncategorized, Writings

Executive Summary: There is increasing evidence that using poppers of any formulation carries a risk of permanent damage to the fovea, the area of the human eye responsible for sharp vision. This damage can occur after first usage, or after decades of use. The exact mechanism of damage is not completely clear, but it is inherent in the way poppers work.

I rarely feel the need to educate fellow kinksters, but having done extensive reading on scientific literature about poppers and their capability to cause eye damage, and seeing all the misinformation and rumours spread around, I had to compile an up-to-date, plain term but scientific explanation of the danger of eye damage with poppers.

Disclaimer: While I have scientific training, I don’t have a medical degree and all information here is provided without any warranty of accuracy of any kind.

What exactly are poppers?

Poppers are a street name for a group of chemicals better known as alkyl nitrites. They originally came into medicine in the form of amyl nitrite, which was discovered to have a potent capability to expand blood vessels. This feature found use in the treatment of angina pectoris, a particular kind of chest pain resulting from narrowing of the blood vessels of the heart.

Amyl nitrite remained a medicine, and in fact in many places available freely over the counter. In 1969, the US Food and Drug Administration made it prescription only[1] when the increased use of it in raves and gay sex aroused the attention of the government. However, other variants of the chemical group, including isobutyl nitrite, isopropyl nitrite, pentyl nitrite, and cyclohexyl nitrite, have a mixed legal status in different countries.

In the European Union, isobutyl nitrite remained most popular until it was banned in 2007[2] based on the European Chemicals Agency classifying it as a potential cancer-causing chemical. This resulted in European poppers shifting to isopropyl nitrite. For legal and liability reasons, poppers are invariably sold as not designed for human consumption (usually as ‘leather cleaners’ or ‘room odorizers’), which is also unfortunately why they don’t need to be labeled with detailed ingredients.

How do they work, and what is the difference between the different chemicals?

All members of the alkyl nitrite group work the same way, however, different members have different volatilities[3], which may affect how they feel. The mechanism still remains the same: all poppers cause a chemical called nitric oxide to be released into the bloodstream, which causes a rapid expansion of blood vessels, a drop in blood pressure, and an euphoric feeling we all love.

A lot of popper users report particular affinity to certain brands (such as ‘Rush’ or ‘Jungle Juice’). However, as most countries have only one or two legal variants of alkyl nitrites, and as all alkyl nitrites have a similar mechanism of effect, this feeling is more likely caused by both the label effect (seeing a label on a product changes your opinion of the product), and variations in bottles being fresh or stale, poorly manufactured, and so on. Additives in poppers are not regulated and may also explain why different poppers feel different.

What’s the deal with eye damage?


Yellow spots on the fovea (A) and damage to the nerves of the fovea (B), from [10]

Similar damage, from [12]

Very unfortunately, nitric oxide has another effect on the human body. It interferes with a special enzyme in the human body (guanylyl cyclase), which is responsible for a lot of things. One thing it is responsible is the controlling how the retina in the eye adjusts to light[4], although this effect is not completely understood yet[5]. Nitric oxide has been linked to excessive light causing damage to the eye[6], and specifically blocking the effect of nitric oxide has been shown to protect the eye from light damage[7].

So because poppers get their effect from nitric oxide, and it also interferes with the retina, there have been numerous well documented cases of poppers use immediately causing damage to the fovea, the area of the retina responsible for central, sharp vision. In some cases, there has been recovery of eye function after poppers use was discontinued[8][9], but in many other cases, the damage appears permanent[10].

It is also a possibility that simultaneous use of certain erectile dysfunction drugs (such as Viagra), and/or HIV medication adds to the mechanism causing the eye damage[11] because of how
the human body metabolizes those drugs.

How big is the risk?

There are a few dozen well-documented cases in the scientific literature. However, as this phenomenon is not well known even by eye doctors, it’s probably underdiagnosed and the true victim count is much higher. A simple Google search for ‘poppers eye damage’ reveal hundreds of discussion board messages detailing people’s issues with poppers and unexplained vision problems.

Because of this, the true incidence of eye damage is not known.

How can I stay safe?

That’s the sad part. The only way to stay safe is not to use poppers. The damage to the eyes is not linked to any particular brand, or formulation of poppers, and neither is it linked to how much you use them. Some cases in the medical literature describe situations where first ever use of poppers has resulted in damage, and in some cases, it’s been after decades of use.

Life is a calculated risk. I enjoy poppers immensely, but the risk of permanent eye damage is too great to take for a quick high.

Further Reading

[1] http://www.accessdata.fda.gov/scripts/cdrh/cfdocs/cfCFR/CFRSearch.cfm?CFRPart=250&showFR=1&subpartNode=21:4.0.1.1.16.2
[2] http://eur-lex.europa.eu/LexUriServ/LexUriServ.do?uri=OJ%3AL%3A2006%3A033%3A0028%3A0081%3Aen%3APDF
[3] https://en.wikipedia.org/wiki/Poppers
[4] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4289840/
[5] https://www.ncbi.nlm.nih.gov/pubmed/20171265
[6] http://www.nejm.org/doi/full/10.1056/NEJMc1005118
[7] https://www.ncbi.nlm.nih.gov/pubmed/7507723
[8] http://www.tandfonline.com/doi/abs/10.3109/08820538.2014.962175
[9] http://www.tandfonline.com/doi/abs/10.1080/08820530490882292
[10] http://www.thelancet.com/journals/lancet/article/PIIS0140-6736(14)60887-4/fulltext?rss%3Dyes
[11] http://onlinelibrary.wiley.com/doi/10.1111/aos.12753/full
[12] http://search.proquest.com/openview/4995733a48abcee30d5701cc96e22c41/1?pq-origsite=gscholar&cbl=33647

  • gars821

    Great article – long overdue, as most people have no idea that this is an issue. Out of interest, during your research, dd you notice any anecdotal reports of an increase in eye problems following the switch from isobutyl to isoproyl within the EU? You mention the issues occur with all formulations – but was this based on any research that you found? My own crude Google research seemed to point in this direction.